North Dakota, 2010

High Wind in North Dakota, May 25, 2010

May 25, 2010 · NWS FGF · 7 events in 7 counties and zones

A strong surface low moved from extreme northwest North Dakota into southern Saskatchewan, Canada, producing a tight surface pressure gradient over portions of the Devils Lake region. Sustained south to southwest wind speeds of 40 mph created big waves on Devils Lake and Stump Lake.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A strong surface low moved from extreme northwest North Dakota into southern Saskatchewan, Canada, producing a tight surface pressure gradient over portions of the Devils Lake region. Sustained south to southwest wind speeds of 40 mph created big waves on Devils Lake and Stump Lake. This in turn contributed to more shoreline erosion. A ND DOT RWIS sensor south of the city of Devils Lake reported sustained 40 mph winds at times from mid morning into the afternoon. A NDSU mesonet sensor in eastern Eddy county also reported sustained winds of 40 mph in the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 25, 4:00 AM CST, 4 hours 46 minutes earlier.

Area forecast discussion, May 25, 4:00 AM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
500 AM CDT TUE MAY 25 2010

UPDATED AVIATION SECTION

.SHORT TERM...MAIN CONCERN WILL BE WINDS FOR TODAY.
OTHERWISE...LOOKING LIKE A DRY PERIOD WITH TEMPERATURES BEING THE
MAIN CHALLENGE. 00Z MODELS INITIALIZED WITH MINIMAL ERRORS AND IN
DECENT AGREEMENT.

TODAY...DRY AIRMASS IS MOVING INTO THE REGION AS STRONG LOW
PRESSURE SYSTEM ACROSS WESTERN NORTH DAKOTA PROPAGATES
NORTH. THIS SHOULD END ALL PRECIP BY EARLY MORNING. AS THE LOW
PRESSURE SYSTEM CONTINUES NORTHWARD MOVEMENT INTO CANADA...REGION
WILL BE IN DRY SLOT AND EXPECT SUNNY SKIES. THIS WILL LEAD TO GOOD
MIXING POTENTIAL. STRONGEST 850MB WINDS OF 45-50 KNOTS WILL BE
LOCATED ACROSS THE FAR NW FA...WITH DECREASING SPEEDS TO THE SE.
SFC TO 850MB WINDS BECOME UNIDIRECTIONAL BY MID-MORNING.
CONSIDERING 850MB WIND SPEEDS...WILL ISSUE A WIND ADVISORY FOR
MUCH OF TODAY ALONG AND NORTH OF A VALLEY CITY TO CROOKSTON TO
ROSEAU LINE. THE FAR SOUTHERN PORTION OF THIS ADVISORY MAY ONLY
EXPERIENCE ADVISORY CRITERIA INTO THE EARLY AFTERNOON HOURS. THERE
IS AN OUTSIDE CHANCE THAT THE FAR NW PORTION OF THE WIND ADVISORY
MAY SEE A GUST INTO WARNING CRITERIA AS 850MB WINDS WILL BE NEAR
50KNTS...HOWEVER THIS PROBABILITY IS TOO LOW FOR A HIGH WIND
WARNING TO BE ISSUED AT THIS TIME.

TONIGHT-THUR NIGHT...HIGH PRESSURE WILL GRADUALLY SHIFT EAST AS
AN UPPER RIDGE BUILDS INTO THE REGION. MOSTLY CLEAR SKIES WITH
TEMPERATURES AROUND NORMAL...BECOMING SLIGHTLY ABOVE NORMAL TOWARD
THE END OF THIS PERIOD. SOME MODEL DIFFERENCES CONCERNING EXACT
850MB TEMP VALUES WITH THE NAM SLIGHTLY WARMER THAN THE GFS. USED
A BLEND FOR MAX/MIN TEMPS.

.LONG TERM (FRI-MON)...MODELS SHOWING ABOUT THE SAME SCENARIO THAT
PREVIOUS RUNS WHERE SHOWING. SEE NO REASON TO MAKE ANY CHANGES TO
CURRENT FORECAST.

&&

.AVIATION...THUNDERSTORMS HAVE DISSIPATED AND EXPECT VFR
CONDITIONS TODAY. WINDS WILL BE STRONG INTO THE AFTERNOON HOURS AND
SETTLE DURING THE EVENING HOURS. KBJI IS DOWN DUE TO A LIGHTNING
STRIKE. A RETURN TO OPERATION IS UNKNOWN...AND UNTIL THEN AMD NOT
SKED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR NDZ006>008-014>016-024-026>030-038-054.

MN...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR MNZ001-004-005-007-008-013-014.

&&

TG
Hazardous weather outlook, May 25, 3:40 AM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
440 AM CDT TUE MAY 25 2010

MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038-
054-261200-
WEST POLK-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-PENNINGTON-
RED LAKE-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-WESTERN WALSH COUNTY-
440 AM CDT TUE MAY 25 2010

...WIND ADVISORY IN EFFECT FOR TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTH TO SOUTHWEST WINDS WILL DEVELOP DURING THE MORNING
AND CONTINUE INTO THE AFTERNOON HOURS. WIND SPEEDS OF 25 TO 35 MPH
WITH GUSTS TO 45 MPH ARE EXPECTED. SLIGHTLY STRONGER WINDS...WITH
GUSTS TO 50 MPH...ARE EXPECTED ACROSS THE DEVILS LAKE BASIN. WAVES
OF UP TO 3 FEET MAY BE GENERATED IN THE DEVILS LAKE BASIN AND
RESULT IN ROADBED EROSION IN SUSCEPTIBLE AREAS.

AREAL AND RIVER FLOODING IS POSSIBLE FOR LOCATIONS THAT RECEIVED
HEAVY RAINFALL ON MONDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ002-003-006-009-015>017-022>024-027>032-040-NDZ039-049-052-053-
261200-
NORMAN-CLAY-LAKE OF THE WOODS-NORTH BELTRAMI-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-CASS-RANSOM-SARGENT-RICHLAND-
440 AM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

In the hours before

Local storm report, May 25, 6:22 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
722 AM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      1 N PILLSBURY           47.22N 97.80W
05/24/2010                   BARNES             ND   LAW ENFORCEMENT

            A QUARTER MILE STRETCH OF HIGHWAY 32 CLOSED DUE TO WATER
            OVER ROAD.

&&

TGRAFENA
Local storm report, May 25, 7:58 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
858 AM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     3 E LANGDON             48.76N 98.31W
05/24/2010                   CAVALIER           ND   CO-OP OBSERVER

            LARGE TREE BLOWN DOWN IN FARMYARD.

&&

GGUST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Towner

When
May 25, 8:46 AM CST to 3:00 PM CST
Where
Towner forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

High Wind, Cavalier

When
May 25, 8:46 AM CST to 3:00 PM CST
Where
Cavalier forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

High Wind, Benson

When
May 25, 8:46 AM CST to 3:00 PM CST
Where
Benson forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

High Wind, Ramsey

When
May 25, 8:46 AM CST to 3:00 PM CST
Where
Ramsey forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

High Wind, Western Walsh

When
May 25, 8:46 AM CST to 3:00 PM CST
Where
Western Walsh forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

High Wind, Eddy

When
May 25, 8:46 AM CST to 3:00 PM CST
Where
Eddy forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

High Wind, Nelson

When
May 25, 8:46 AM CST to 3:00 PM CST
Where
Nelson forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223561, 223562, 223563, 223564, 223565, 223566, 223567.